Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Quad Cities, IA

May 17, 2004Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2004, 6:57 PM CDT for Benton County, Iowa County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2004, 6:57 PM CDT (23:57 UTC)
Expired
May 17, 2004, 8:00 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Iowa County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:19 PM CDTHAIL 0.752 E Koszta, IA
May 17, 7:32 PM CDTHAIL 0.751 N Marengo, IA40 TO 50 MPH WINDS
May 17, 7:45 PM CDTHAIL 0.25Norway, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 172357
SVRDVN
IAC011-095-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA
  NORTHERN IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF BELLE PLAINE...OR ABOUT 7 MILES NORTHEAST OF
  BROOKLYN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUZERNE BY 710 PM CDT
  7 MILES NORTH OF MARENGO BY 715 PM CDT
  BLAIRSTOWN BY 720 PM CDT
  NORWAY AND NEWHALL BY 735 PM CDT
  ATKINS BY 745 PM CDT

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL IN 
POWESHIEK COUNTY...AND IT REMAINS A THREAT.

LAT...LON 4188 9239 4172 9237 4184 9184 4206 9184

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:40 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 17, 3:40 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT MON MAY 17 2004

.SYNOPSIS...
THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS
AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL
KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION.  THE
COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST
NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT
SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH
AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED
IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD
CITIES METRO AREA.  TEMPERATURES ARE COOL UNDER PRECIP AND LAKE
ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S
SOUTH.

.SHORT TERM...(TONIGHT)
THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE
EJECTS FROM THE ROCKIES AROUND 06Z.  THIS WILL INCREASE WAA ACROSS
THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND
NORTHWEST MISSOURI.  MODELS DO NOT SHOW MUCH QPF IN THIS
AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION
BREAKING OUT LATE.  WITH DECENT THETA-E ADVECTION TAKING PLACE OVER
THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE
CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG
TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED
AND NON SEVERE.  NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND
SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS
TO DROP INTO THE UPPER 40S.  FARTHER SOUTHWEST...TEMPS WILL BE IN
THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE.
...ERVIN...

(WEDNESDAY THROUGH FRIDAY)
MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC
PATTERN THROUGH THE PERIOD.  FRONT STALLED ACROSS NRN HALF OF MO
PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY.  S/W ENERGY MOVING
THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK
SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED
BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND
SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP
THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD.  SPC HAS
PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY
NIGHT.  THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH.
THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE
SAME TIME.  BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH
POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS
POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR
SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS.  MID LEVEL
THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN
MO.  CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF
CONVECTION THROUGH THE END OF THE WEEK.  AS A RESULT...HAVE LIMITED
POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND
KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF...

LONG TERM...(SATURDAY THROUGH TUESDAY)...
THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN
AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE
WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY
WEDNESDAY.  THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL
RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN.  HAVE
OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND
RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE
VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH
TEMPS AT OR JUST ABOVE NORMAL. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 17, 5:45 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT MON MAY 17 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT
INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE
ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM
WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON.
THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF
HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH
OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY
NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY
NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL
CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS
THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD
WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A
SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND
WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SHEETS

In the hours before

Local storm report, May 17, 6:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     HOLY CROSS              42.60N 91.00W
05/17/2004                   DUBUQUE            IA   EMERGENCY MNGR

            ROOF BLOWN OFF CHURCH.

0644 PM     HAIL             HOLY CROSS              42.60N 91.00W
05/17/2004  0.75 INCH        DUBUQUE            IA   EMERGENCY MNGR

0632 PM     HAIL             1 SE COLESBURG          42.63N 91.19W
05/17/2004  0.75 INCH        DELAWARE           IA   PUBLIC

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:29 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.